Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2018, 7:19 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2018, 7:19 PM CDT (00:19 UTC)
- Expired
- Oct 12, 2018, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted.
731
WUUS54 KMAF 130019
SVRMAF
TXC043-130115-
/O.NEW.KMAF.SV.W.0182.181013T0019Z-181013T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
719 PM CDT FRI OCT 12 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Brewster County in southwestern Texas...
* Until 815 PM CDT.
* At 718 PM CDT, a severe thunderstorm was located 29 miles northwest
of Persimmon Gap, or 32 miles south of Alpine, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Santiago Peak, Elephant Mountain, Elephant Mountain Wildlife
Management Area, and US HWY 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2974 10367 2993 10374 3016 10330 2979 10316
TIME...MOT...LOC 0018Z 238DEG 21KT 2989 10360
HAIL...1.25IN
WIND...60MPH
$$
241 follow-up statement
048
WWUS54 KMAF 130040
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
740 PM CDT FRI OCT 12 2018
TXC043-130115-
/O.CON.KMAF.SV.W.0182.000000T0000Z-181013T0115Z/
Brewster TX-
740 PM CDT FRI OCT 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...
At 740 PM CDT, a severe thunderstorm was located 22 miles southwest
of Marathon, or 30 miles south of Alpine, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2981 10356 2997 10361 3016 10330 2979 10316
TIME...MOT...LOC 0040Z 238DEG 21KT 2996 10347
HAIL...1.75IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 6:48 PM CDT, 31 minutes earlier.
Area forecast discussion, Oct 12, 6:48 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Fri Oct 12 2018
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
At issuance, VFR conditions prevail areawide, though conditions
will deteriorate late this evening from west to east as
thunderstorms overspread the region. MVFR to potentially IFR
visibility in heavy rain will result at area terminals, with
lightning, gusty winds, and hail possible with any storm. Have
maintained TEMPO mention at this time, though later issuances may
need to include prevailing TS depending on radar trends. Low
ceilings may linger through the early morning hours Saturday,
particularly at CNM/HOB/MAF, with VFR conditions expected to
return areawide by the afternoon. Winds will remain elevated,
shifting the WSW by the end of the period.
&&
.PREV DISCUSSION... /issued 335 PM CDT Fri Oct 12 2018/
DISCUSSION...
..Heavy rainfall still expected overnight then turning much colder
Sunday...
Have your rubber boots handy then get your winter coats out as an
active fall weather pattern continues. We are in all tropical mode
to start off the forecast as former hurricane and now Tropical
Depression Sergio begins to affect our area. The storm made
landfall last night over Baja California and will accelerate
across northern Mexico within southwest flow aloft. While the low
level circulation will diminish across Mexico's higher terrain,
the associated slug of tropical moisture will stay in tact.
Meanwhile, a cold front will slowly move south across the area
tonight, sharpening a baroclinic zone from west to east near the
I-20 corridor. Rich gulf moisture will remain in place ahead of
Sergio as PWATs are already near record levels! While a few
storms are possible this afternoon, large scale forcing will
increase significantly this evening and overnight across the area
as Sergio arrives. This will signal more widespread thunderstorm
development across far West Texas reaching the Guadalupe Mountains
around sunset, then spreading across the rest of the area through
the night.
The severe threat looks interesting overnight. Lapse rates will
not be too steep, but vertical shear and elevated instability will
increase along the cold front. A few storms could produce large
hail and damaging winds while an isolated tornadoes are even
possible mainly along and either side of I-20 overnight. Make sure
you have a way to receive warnings overnight as it could be
fairly active. As mentioned above, moisture levels are at record
highs and the ground is still saturated from the widespread heavy
rain and flooding last week. Even though the remnants of Sergio
look to move quickly through the area, heavy rain could focus
along the cold front and several locations could pick up 1-3" very
quickly. With all this being said will go ahead with a Flash
Flood Watch from around I-20 north where the heaviest rain is
forecast to fall. Rain will end from west to east Saturday with
clearing conditions and warming temperatures by afternoon.
There is no rest for the weary as attention then turns to our next
weather maker, a strong cold front due to arrive Sunday. An upper
trough will dig across the Rockies this weekend and phase with a
southern stream storm system over Arizona. Very cold air associated
with the northern trough will sweep across the Plains arriving in
our area sometime Sunday. Models continue to struggle with timing of
the front showing a wide variety of solutions. As the upper
trough digs to our west, height falls will act to slow the front
Sunday. It appears much of the area will see warmer temperatures
so have increased highs slightly. Once the front does arrive,
temperatures will fall 30-40 degrees within a few hours with
gusty northerly winds developing! Strong winds are likely through
Guadalupe Pass and a High Wind Watch will be issued soon.
Cold, surface high pressure will build in Sunday night as
temperatures are expected to fall to near record lows (even with
cloudy skies)! The coldest temperatures will reside across northern
Lea county and higher elevations of the Guadalupe and Davis
Mountains. These locations could see their first freeze of the
season so look for a Freeze Watch soon. Other areas will be
monitored for a light freeze. Southwesterly flow aloft and Gulf
moisture overriding the front will allow for some light
precipitation across the area early next week. It is not out of the
question that freezing drizzle/light sleet may mix in with the rain
mainly over northern Lea county Monday morning. No accumulations are
expected at this time, but the situation will continue to be
monitored. Clouds and continued CAA will keep temperatures nearly 40
degrees below average Monday afternoon!
The upper trough looks to stay parked to our west much of next week
as it becomes cut off from the main flow. Overall, this spells a
chilly week with periods of showers across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 75 59 70 / 100 70 10 50
Carlsbad 59 77 58 72 / 100 30 0 10
Dryden 68 87 66 82 / 40 10 10 30
Fort Stockton 64 81 61 77 / 60 20 10 20
Guadalupe Pass 55 70 55 65 / 100 20 10 10
Hobbs 58 74 56 66 / 100 50 10 20
Marfa 56 77 52 76 / 50 10 10 10
Midland Intl Airport 65 77 61 73 / 100 50 10 40
Odessa 64 77 61 73 / 90 50 10 30
Wink 64 79 60 75 / 90 30 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday morning for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Saturday morning for Andrews-Borden-
Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-Howard-
Loving-Martin-Midland-Mitchell-Reeves County and Upper
Trans Pecos-Scurry-Van Horn and Highway 54 Corridor-Winkler.
&&Hazardous weather outlook, Oct 12, 2:39 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 239 PM CDT Fri Oct 12 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 239 PM CDT Fri Oct 12 2018 /139 PM MDT Fri Oct 12 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected, especially overnight along and north of Interstate 20. Any storms that do develop will be accompanied by frequent lightning. A few storms could become severe, producing large hail. Isolated tornadoes cannot be ruled out. Heavy rainfall will result in localized flash flooding, especially in urban areas and locations that had heavy rainfall during the past week. A Flash Flood Watch is in effect for Southeast New Mexico and most of West Texas north of Interstate 20. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm activity will continue into Saturday, with heavy rainfall resulting in localized flash flooding, especially north of Interstate 20 in West Texas. A Flash Flood Watch is in effect for Southeast New Mexico and most of West Texas north of Interstate 10 through mid morning Saturday. Gap winds will be possible through Guadalupe Pass Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Special weather statement, Oct 12, 6:26 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 626 PM CDT FRI OCT 12 2018 TXZ074-075-130000- Pecos-Davis/Apache Mountains Area- 626 PM CDT FRI OCT 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PECOS AND NORTHERN BREWSTER COUNTIES... At 625 PM CDT, a strong thunderstorm was located 22 miles north of Marathon, or 29 miles southwest of Fort Stockton, moving east at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Sierra Madera and US HWY 385. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3043 10317 3057 10323 3075 10284 3037 10280 TIME...MOT...LOC 2325Z 253DEG 17KT 3052 10312 24
Special weather statement, Oct 12, 6:53 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 653 PM CDT FRI OCT 12 2018 TXZ080-081-130045- Big Bend Area TX-Marfa Plateau TX- 653 PM CDT FRI OCT 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 745 PM CDT... At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 29 miles northeast of Big Bend Ranch State Park, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Brewster and southeastern Presidio Counties. LAT...LON 2971 10383 2985 10389 2998 10364 2973 10353 TIME...MOT...LOC 2353Z 247DEG 12KT 2980 10377 24
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
| Oct 12, 8:09 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Oct 12, 8:33 PM CDT | Special Weather Statement | MAF | Brewster | 42 min |
| Oct 12, 8:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Oct 12, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
| Oct 12, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 70 min |
| Oct 12, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 70 min |
| Oct 12, 9:23 PM CDT | Special Weather Statement | MAF | 37 min | |
| Oct 12, 9:30 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 12, 9:40 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Oct 12, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 54 min |
| Oct 12, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| Oct 12, 10:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| Oct 12, 10:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Oct 12, 10:53 PM CDT | Special Weather Statement | MAF | Pecos | 67 min |
| Oct 12, 10:55 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 12, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| Oct 12, 11:11 PM CDT | Special Weather Statement | MAF | Pecos | 34 min |
| Oct 12, 11:41 PM CDT | Areal Flood Advisory | MAF | Terrell | 2 hr |
| Oct 12, 11:42 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| Oct 12, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 94 min |
| Oct 13, 12:03 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Oct 13, 12:43 AM CDT | Special Weather Statement | MAF | Reeves | 32 min |
| Oct 13, 1:10 AM CDT | Special Weather Statement | MAF | Pecos | 20 min |
| Oct 13, 1:17 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Loving, Pecos, Reeves, Ward and 1 more | 118 min |
| Oct 13, 1:23 AM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| Oct 13, 1:27 AM CDT | Flash Flood Warning | MAF | Howard | 5 hr |
| Oct 13, 1:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Oct 13, 2:02 AM CDT | Special Weather Statement | MAF | Pecos | 13 min |
| Oct 13, 2:26 AM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Midland, Pecos, Upton and 2 more | 3 hr |
| Oct 13, 2:26 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 64 min |
| Oct 13, 2:34 AM CDT | Special Weather Statement | MAF | Ector | 26 min |
| Oct 13, 2:58 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Oct 13, 3:12 AM CDT | Special Weather Statement | MAF | Pecos | 18 min |
| Oct 13, 3:36 AM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Oct 13, 3:40 AM CDT | Special Weather Statement | MAF | Upton | 35 min |
| Oct 13, 3:41 AM CDT | Special Weather Statement | MAF | Upton | 34 min |
| Oct 13, 3:45 AM CDT | Flash Flood Warning | MAF | Andrews, Martin, Midland | 3 hr |
| Oct 13, 4:05 AM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| Oct 13, 4:08 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Reagan, Upton | 3 hr |
| Oct 13, 4:18 AM CDT | Special Weather Statement | MAF | Upton | 27 min |
| Oct 13, 4:19 AM CDT | Special Weather Statement | MAF | Upton | 26 min |
| Oct 13, 4:21 AM CDT | Special Weather Statement | MAF | Upton | 24 min |
| Oct 13, 4:37 AM CDT | Flash Flood Warning | MAF | Glasscock, Reagan | 3 hr |
| Oct 13, 4:46 AM CDT | Special Weather Statement | MAF | Reagan, Upton | 44 min |
| Oct 13, 5:02 AM CDT | Special Weather Statement | MAF | Reagan | 28 min |
| Oct 13, 5:27 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Oct 13, 3:49 PM CDT | Freeze Watch | MAF | 24 hr | |
| Oct 13, 3:49 PM CDT | High Wind Watch | MAF | 13 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.